Wyoming, 2007

Blizzard and Winter Storm in Wyoming, March 28 to 30, 2007

March 28 to 30, 2007 · NWS RIW · 15 events in 15 counties and zones

A slow-moving low pressure system produced widespread heavy snow and gusty wind crippling much of central Wyoming. Strong southerly pre-frontal wind gusts of around 60 mph were common ahead of the storm.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$130,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow-moving low pressure system produced widespread heavy snow and gusty wind crippling much of central Wyoming. Strong southerly pre-frontal wind gusts of around 60 mph were common ahead of the storm. Blizzard conditions were reported from Buffalo south to Casper as strong northeast upslope flow developed as the storm progressed east. Frequent reports of sustained wind of 35 mph with gusts to around 50 mph were received. The peak wind gust at Buffalo, one of the hardest hit areas, was 64 mph.|Impressive snowfall was received in conjunction with the prolonged period of upslope flow. Snowfall amounts of three to five feet were common in the Bighorn and Wind River Mountains, and on Casper Mountain. The peak snow total was estimated to be six feet at the Hobbs Park SNOTEL in the Wind River Mountains. Most lower elevation locations reported snowfall of 8 to 20 inches. However, the favored upslope location of Lander received around 30 inches of snow.|The combination of the wind and snow caused many roads to be closed. By Thursday morning most routes out of Casper and Buffalo were closed with drifts of several feet being reported in some locations. A multi-vehicle crash on Interstate 90 north of Buffalo closed that road early Wednesday. The crash involved a bus carrying 39 students, seven semi-tractor trailers, and 11 other vehicles. Approximately 1,000 gallons of diesel fuel spilled and four injuries occurred with this incident.|Early estimates show that upwards of 1,000 head of livestock were probably lost during the storm and at one time more than 2,000 homes were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 3:15 AM MST, 45 minutes earlier.

Area forecast discussion, Mar 28, 3:15 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
415 AM MDT WED MAR 28 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
SIGNIFICANT EARLY SPRING STORM IN THE MAKING FOR THE NEXT FEW DAYS.
UPPER LOW SPINNING OVER CENTRAL UTAH AS OF 08Z WITH MOISTURE
STREAMING NORTHWARD INTO CENTRAL WYOMING.  SOME LINGERING LIGHTNING
STRIKES REMAIN MAINLY EAST OF THE CWA.  PREFERENCE CONTINUES TO BE
WITH ECMWF WHICH TRACKS THE LOW OVER NORTHERN COLORADO...THEN
STALLING OUT WITH STEEP AMPLIFIED UPSTREAM RIDGE IN PLACE OVER
CENTRAL CONUS. GFS CLOSE TO THIS TRACK...WITH THE NAM A BIT FAR
NORTH. ALREADY A GOOD GULF MOISTURE CONNECTION IN PLACE ASSOCIATED
WITH SOUTHEAST FLOW AHEAD OF LOW. DEWPOINTS CLIMBED INTO THE 40S OVER
THE EASTERN CWA. EXPECT THIS MOISTURE LADEN AIR TO WRAP AROUND INTO
THE REMAINDER OF THE CENTRAL THIS MORNING AS THE UPPER LOW CONTINUES
ITS SLOW ENE PROGRESSION INTO NORTHERN COLORADO. THIS MOISTURE WILL
COMBINE WITH DYANMICS OF THE UPPER LOW AS WELL AS THE JET ROUNDING
ITS EASTERN PERIPHERY TO PRODUCE SIGNIFICANT PRECIPITATION.  THIS
WILL LEAD TO STEADY MODERATE TO HEAVY RAIN/SNOWFALL... PLUS WITH THE
LOW STALLED...EXPECT THE PRECIPITATION TO REMAIN THROUGH AT LEAST
THURSDAY...AND LIKELY INTO THURSDAY NIGHT.  THIS WILL LEAD TO
SNOWFALL TOTALS MEASURED BY THE FOOT MANY LOCATIONS EAST OF THE
DIVIDE...AND POSSIBLY BY THE YARD IN THE EASTERN BIGHORNS.  NORTHWEST
TO NORTHEAST SURFACE WINDS WILL INCREASE TO 25 TO 35 MPH OVER THE
CENTRAL AND EAST TODAY...WITH GUSTS TO 55 MPH AROUND NORTHERN JOHNSON
COUNTY.  THESE WINDS WILL LEAD TO SIGNIFICANT BLOWING AND DRIFTING
SNOW...WITH BLIZZARD CONDITIONS OVER NORTHERN JOHNSON COUNTY.  WILL
BE UPGRADING WATCHES TO WARNINGS...WITH JOHNSON COUNTY UNDER A
BLIZZARD WARNING. THE MAIN FORECAST PROBLEM WILL BE TIMING OF THE
RAIN CHANGING OVER TO SNOW OVER THE LOW ELEVATIONS. EXPECT THIS TO
OCCUR BY NOON OR SOONER OVER NATRONA...FREMONT...PARK AND ALL BUT FAR
EASTERN JOHNSON COUNTIES.  ENOUGH COLD AIR MOVES IN BY 00Z TO CHANGE
OVER ALL RAIN TO SNOW.  H7 TEMPS FALL TO -13C OVERNIGHT...WITH LOWS
DIPPING INTO THE TEENS TO MID 20S. NEXT SYSTEM OVER GULF OF ALASKA TO
KICK THE UPPER LOW INTO THE PLAINS LATE FRIDAY.  COULD DEAL WITH SOME
SNOW BANDS AS THE LOW EJECTS...BUT MAY OCCUR TOO QUICKLY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
POTENTIAL ACTIVE PATTERN TO CONTINUE THROUGH THE EXTENDED PERIOD
WITH THE ECMWF AND GFS SHOWING FAIRLY STRONG TROUGH MOVING THROUGH
SUNDAY INTO MONDAY. IF THIS TREND CONTINUES...WE WILL NEED TO HIT
THIS PERIOD HARDER...ESPECIALLY OUT WEST WHERE SOME DECENT SNOW
COULD DEVELOP. COLDER AIR WITH A STRONG SURFACE HIGH DROPS SOUTH
WITH THIS SYSTEM MONDAY AND TEMPERATURES COULD BE COOLER THAN
FORECAST IF THIS TREND CONTINUES. RIDGE TRIES TO REBUILD AT THE END
OF THE PERIOD WITH A DRY DAY POSSIBLE BY WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING FOR JOHNSON
COUNTY FROM NOON TODAY THROUGH 6 PM THURSDAY...WYOMING ZONES 10...11.

WINTER STORM WARNING FOR MUCH OF THE MOUNTAINS OF CENTRAL AND
NORTHERN WYOMING AND SWEETWATER COUNTY THROUGH 6 PM THURSDAY...
WYOMING ZONES 02...07...08...09...15...19...22...28...29...30.

WINTER STORM WARNING FOR THE CODY FOOTHILLS...HOT SPRINGS COUNTY...
WIND RIVER BASIN AND LANDER FOOTHILLS FROM 9 AM THIS MORNING THROUGH
6 PM THURSDAY...WYOMING ZONES 03...05...17...18.

WINTER STORM WARNING FOR THE REMAINDER OF THE BIG HORN BASIN AND
NATRONA COUNTY FROM NOON TODAY THROUGH 6
PM THURSDAY...WYOMING ZONES 04...06...20.

SNOW ADVISORY FOR UPPER WIND RIVER BASIN THROUGH 6 PM THURSDAY...
WYOMING ZONE 16.

&&

SHORT TERM...TWB
LONG TERM...SKRBAC
Hazardous weather outlook, Mar 28, 2:54 AM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
354 AM MDT WED MAR 28 2007

WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
354 AM MDT WED MAR 28 2007

...BLIZZARD WARNING FOR JOHNSON COUNTY FROM NOON TODAY
THROUGH 6 PM THURSDAY...

...WINTER STORM WARNING FOR MUCH OF THE MOUNTAINS OF CENTRAL AND
NORTHERN WYOMING AND SWEETWATER COUNTY THROUGH 6 PM THURSDAY...

...WINTER STORM WARNING FOR THE CODY FOOTHILLS...HOT SPRINGS
COUNTY...WIND RIVER BASIN AND LANDER FOOTHILLS FROM 9 AM THIS MORNING
THROUGH 6 PM THURSDAY...

...WINTER STORM WARNING FOR THE REMAINDER OF THE BIG HORN BASIN AND
NATRONA COUNTY FROM NOON TODAY THROUGH 6 PM
THURSDAY...

...SNOW ADVISORY FOR UPPER WIND RIVER BASIN THROUGH 6 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL EARLY SPRING STORM WILL IMPACT MUCH OF CENTRAL WYOMING
TODAY THROUGH THURSDAY NIGHT.  SIGNIFICANT IMPACTS ON TRAVEL WILL
OCCUR WITH THIS EVENT A BLIZZARD WARNING IS IN EFFECT FOR
JOHNSON COUNTY BEGINNING AT NOON...WITH NUMEROUS WINTER STORM
WARNINGS IN EFFECT ACROSS THE AREA.  RAIN AND SNOW WILL BECOME
WIDESPREAD ACROSS THE AREA THIS MORNING.  SNOW LEVELS WILL GRADUALLY
DESCEND THROUGH THE DAY...FINALLY BECOMING ALL SNOW BY THIS
AFTERNOON. NORTHWEST TO NORTHEAST WINDS OF 30 TO 40 MPH WITH HIGHER
GUSTS WILL CAUSE BLOWING AND DRIFTING SNOW OVER JOHNSON COUNTY TODAY
THROUGH THURSDAY...SEVERELY IMPACTING TRAVEL INCLUDING INTERSTATES 25
AND 90.  THE SNOW WILL CONTINUE TONIGHT INTO THURSDAY. SNOWFALL TODAY
AND TONIGHT WILL BE MEASURED BY THE FOOT IN THE MOUNTAINS AND
ADJACENT BASIN LOCATIONS SUCH AS LANDER...BUFFALO AND GRASS CREEK.
SNOWFALL OF UP TO ONE FOOT CAN BE EXPECTED ELSEWHERE ACROSS CENTRAL
WYOMING.  I 80 WILL ALSO BECOME SNOWPACKED ACROSS SWEETWATER COUNTY.
KEEP UP TO DATE ON THE LATEST FORECAST AND ROAD REPORTS BEFORE
TRAVELLING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

THE SNOW WILL CONTINUE THURSDAY ACROSS CENTRAL WYOMING.  THE STRONG
WINDS WILL CONTINUE...ESPECIALLY OVER JOHNSON COUNTY...PRODUCING
BLIZZARD CONDITIONS.  THE SNOW WILL BEGIN TO TAPER OFF LATE
THURSDAY AFTERNOON.  TOTAL SNOWFALL IN THE MOUNTAINS AND ADJACENT
BASINS WILL RANGE FROM 1 TO 2 FEET...WITH UP TO 3 FEET IN THE BIGHORN
MOUNTAINS.  OTHERWISE...UP TO ONE FOOT CAN BE EXPECTED ELSEWHERE.
TRAVEL WILL CONTINUE TO BE TREACHEROUS WITH SNOWPACKED...SLUSHY
ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL AND STRONG WIND
REPORTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
March 28, 4:00 AM MST to March 30, 1:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Owl Creek & Bridger Mountains

When
March 28, 4:00 AM MST to March 30, 10:00 AM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
Mesonet
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains West

When
March 28, 4:00 AM MST to March 30, 3:00 AM MST
Where
Bighorn Mountains West forecast zone
Reported by
Public
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
March 28, 4:00 AM MST to March 30, 3:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
Mesonet
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Cody Foothills

When
March 28, 4:30 AM MST to March 30, 1:00 AM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
March 28, 5:00 AM MST to March 30, 10:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
March 28, 5:00 AM MST to March 30, 8:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Public
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Blizzard, Northeast Johnson County

When
March 28, 5:00 AM MST to March 30, 3:00 AM MST
Where
Northeast Johnson County forecast zone
Injuries
0 direct, 4 indirect
Property damage
$130,000
Reported by
Law Enforcement
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Blizzard, Southeast Johnson County

When
March 28, 5:00 AM MST to March 30, 3:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Public
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
March 28, 6:00 AM MST to March 30, 4:00 AM MST
Where
Casper Mountain forecast zone
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
March 28, 6:30 AM MST to March 30, 7:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
March 28, 8:30 AM MST to March 30, 4:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Southwest Big Horn Basin

When
March 28, 9:00 AM MST to March 30, 10:00 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Winter Storm, Southeast Big Horn Basin

When
March 28, 9:00 AM MST to March 30, 10:00 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
March 28, 2:00 PM MST to March 30, 9:00 AM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17657, 17661, 17662, 17664, 17658, 17666, 17669, 17672, 17673, 17671, 17668, 17670, 17659, 17660, 17667.